Alert archive / New Mexico / Flash Flood Warnings in 2019

Flash Flood Warning 25, NWS Albuquerque, NM

August 9, 2019Sandoval County, Santa Fe County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 9, 2019, 7:49 PM MDT for Sandoval County, Santa Fe County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2019, 7:49 PM MDT (01:49 UTC)
Expired
Aug 9, 2019, 10:45 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

Counties Sandoval County, NM, Santa Fe County, NM

The radar

The Albuquerque radar (KABX), 63 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 1.8 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2019-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2019-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
2616 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

156 
WGUS55 KABQ 100149
FFWABQ
NMC043-049-100445-
/O.NEW.KABQ.FF.W.0025.190810T0149Z-190810T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
749 PM MDT Fri Aug 9 2019

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  Eastern Sandoval County in north central New Mexico...
  Southwestern Santa Fe County in north central New Mexico...

* Until 1045 PM MDT.

* At 745 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Radar estimates over two inches 
  of rain have already fallen south of Los Cerillos and within the 
  Galisteo Creek basin. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Galisteo Creek, Santo Domingo Pueblo, Cerrillos Hills State Park, 
  Madrid, Kewa Pueblo, Los Cerrillos, Golden, Domingo and San Felipe 
  Pueblo, Indian Road 844, and County Road 57A.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

Do not drive your vehicle into areas where water covers the roadway.
The water depth may be too great to allow your car to cross safely.

&&

LAT...LON 3543 10598 3524 10613 3526 10628 3545 10645
      3554 10638

$$

Shoemake
2 follow-up statements
605 
WGUS75 KABQ 100312
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
912 PM MDT Fri Aug 9 2019

NMC043-049-100445-
/O.CON.KABQ.FF.W.0025.000000T0000Z-190810T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sandoval-Santa Fe-
912 PM MDT Fri Aug 9 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT FOR
EASTERN SANDOVAL AND SOUTHWESTERN SANTA FE COUNTIES...

At 910 PM MDT, Doppler radar indicated light to moderate rain 
continuing over the warned area. Up to two inches of rain have 
already fallen south of Los Cerrillos in the Galisteo Creek basin. 
Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Galisteo Creek, Santo Domingo Pueblo, Cerrillos Hills State Park, 
Madrid, Kewa Pueblo, Los Cerrillos, Golden, Domingo and San Felipe 
Pueblo, Indian Road 844, and County Road 57A.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

Do not drive your vehicle into areas where water covers the roadway.
The water depth may be too great to allow your car to cross safely.

&&

LAT...LON 3543 10598 3524 10613 3526 10628 3545 10645
      3554 10638

$$

34
297 
WGUS75 KABQ 100436
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
1036 PM MDT Fri Aug 9 2019

NMC043-049-100446-
/O.EXP.KABQ.FF.W.0025.000000T0000Z-190810T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sandoval-Santa Fe-
1036 PM MDT Fri Aug 9 2019

...THE FLASH FLOOD WARNING FOR EASTERN SANDOVAL AND SOUTHWESTERN
SANTA FE COUNTIES WILL EXPIRE AT 1045 PM MDT...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat, however, rises in Galisteo Creek remain possible. Please 
continue to heed any remaining road closures.

LAT...LON 3543 10598 3524 10613 3526 10628 3545 10645
      3554 10638

$$

34

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 5:42 PM MDT, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 9, 5:42 PM MDT, 2 hours 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
542 PM MDT Fri Aug 9 2019

.AVIATION...
00Z TAF CYCLE
Ongoing convection will likely impact KABQ, KAEG, KSAF and KTCC
between 00-04Z this evening with potential for short-lived MVFR
conditons. Another round anticipated Saturday, with better
potential for thunderstorm impacts at KGUP and KFMN than today.
Otherwise, VFR conditions prevail and are forecast to persist with
mostly light winds.

11

&&

.PREV DISCUSSION...451 PM MDT Fri Aug 9 2019...
.SYNOPSIS...
The most widespread coverage of showers and thunderstorms with heavy
rainfall is expected to impact New Mexico late today through the
weekend. Storm motion will be slow toward the north and northeast
with locally heavy rainfall, frequent lightning strikes, strong
winds, and possible flash flooding. The greatest threat for flooding
will be on Saturday and Sunday, especially over recent burn scars,
steep terrain, urban drainages, and locations that receive several
rounds of heavy rain. Temperatures will be closer to normal in most
areas except eastern New Mexico where it will remain hot each day. A
drying and warming trend is possible Monday and Tuesday next week.

&&

.DISCUSSION...
The latest GOES-16 water vapor loop shows upper level high pressure
centered over Texas while an axis of deep moisture moves north from
the Baja region into the southwest CONUS. An inverted trough axis
north of Puerto Vallarta is shown with very good model agreement to
move northward into AZ and NM Saturday and Sunday as a closed
circulation with widespread rain and storms. Satellite derived PWAT
values in the Baja are near 2.5" and surface obs show a dewpoint of
nearly 80 degrees at Guaymas. A Flash Flood Watch will be issued
initially for the southwest higher terrain tonight through Saturday
night per collaboration with WPC and nearby WFOs. There is a good
chance based on near-term hi-res model guidance and NAM/GFS/ECMWF
precip values that the watch will be expanded into much of central
and western NM for Saturday. The main confidence limiter by Sunday
will be how cloud cover from convection Saturday limits coverage and
intensity of storms into Sunday.

Medium range models shows the axis of monsoon moisture becoming
disorganized Monday and Tuesday while upper level high pressure
elongates over northern Mexico and Texas. An area of mid and upper
level drying attempts to move as far east as the central mt chain
both days thus limiting storm coverage and boosting max temps. A
back door cold front is shown approaching eastern NM Tuesday which
may help bring a slight uptick in storm coverage for Wednesday.

&&

.FIRE WEATHER...
The high has once again shifted to our east, setting up the pattern
for scattered to numerous showers and thunderstorms every afternoon
and evening this weekend, as several disturbances cross the state.
The exception being isolated showers and thunderstorms present
across east central NM. By the Monday/Tuesday timeframe, drier air
will move into the state - reducing storm coverage, dropping minimum
humidities into the upper teens to low 20s percentage range, and
Haines values reaching 5's/Moderate over western and central NM on
Tuesday. The exception being the northeast portion of the state, as
a backdoor cold front brings gusty winds and an elevated chance for
precipitation Monday. There is some disagreement to the placement of
the high into late next week, as some are hinting at a return plume
of monsoonal moisture. Currently, have lower dew points and near
normal temperatures into next weekend. Will re-evaluate as
necessary.

31

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from Saturday morning through late Saturday night
for the following zones... NMZ505>509.

&&

42
Hazardous weather outlook, Aug 9, 3:22 AM MDT, 16 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
322 AM MDT Fri Aug 9 2019

NMZ501>540-101100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
322 AM MDT Fri Aug 9 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected today through the
overnight. Storm motions will be slow and rainfall could become
heavy. This may lead to localized areas of flash flooding,
especially over and near recent burn scars. Additionally, a few
severe storms are expected across northeast New Mexico this afternoon
and evening. Large hail and damaging winds are the main concerns.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Numerous showers and thunderstorms are expected over the weekend.
These storms will continue to be capable of heavy rain and flash
flooding. Gusty outflow winds will also be possible. Drier air will
working into New Mexico for Monday and Tuesday, limiting storm
coverage and heavy rain potential.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts, and any severe
weather or flooding through the National Weather Service Albuquerque
web site at weather.gov/abq or by calling 1.888.386.7637. You can
also submit storm reports and photos on our Facebook page or via
Twitter using the hashtag nmwx.

34

In the hours before

Special weather statement, Aug 9, 6:13 PM MDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
613 PM MDT Fri Aug 9 2019

NMZ534>537-100045-
Roosevelt County-Curry County-Quay County-De Baca County-
613 PM MDT Fri Aug 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOSEVELT...EAST
CENTRAL DE BACA...SOUTH CENTRAL QUAY AND WEST CENTRAL CURRY COUNTIES
UNTIL 645 PM MDT...

At 612 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tolar, or 22 miles east of Fort Sumner, moving north at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
House and Tolar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3435 10374 3436 10396 3466 10398 3463 10366
TIME...MOT...LOC 0012Z 187DEG 18KT 3443 10385

Shoemake
Special weather statement, Aug 9, 6:42 PM MDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
642 PM MDT Fri Aug 9 2019

NMZ531-532-534-100115-
Eastern San Miguel County-Harding County-Quay County-
642 PM MDT Fri Aug 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SAN MIGUEL...
SOUTHEASTERN HARDING AND NORTHEASTERN QUAY COUNTIES UNTIL 715 PM
MDT...

At 641 PM MDT, Doppler radar was tracking a strong thunderstorm over
Ute Lake State Park, or 18 miles northeast of Tucumcari, moving
northeast at 20 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Logan and Ute Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

Persons in campgrounds or on Ute Lake should seek sturdy shelter
until this storm passes.

&&

LAT...LON 3520 10354 3528 10368 3567 10356 3555 10319
TIME...MOT...LOC 0041Z 208DEG 16KT 3538 10354

Shoemake
Special weather statement, Aug 9, 6:44 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
644 PM MDT Fri Aug 9 2019

NMZ528>532-100115-
Far Northeast Highlands-Union County-Eastern San Miguel
County-Harding County-Northeast Highlands-
644 PM MDT Fri Aug 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN MIGUEL...
NORTHWESTERN HARDING...WEST CENTRAL UNION...SOUTHEASTERN MORA AND
SOUTHEASTERN COLFAX COUNTIES UNTIL 715 PM MDT...

At 643 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Gladstone to 14 miles
northeast of Maes. Movement was east at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with these storms.

Locations impacted include...
Roy, Chicosa Lake State Park, Solano, Farley, Gladstone, Mills and
Yates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 3640 10369 3571 10406 3573 10453 3639 10416
TIME...MOT...LOC 0043Z 250DEG 8KT 3622 10407 3578 10436

Shoemake
Special weather statement, Aug 9, 7:14 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
714 PM MDT Fri Aug 9 2019

NMZ528-531-532-100145-
Far Northeast Highlands-Eastern San Miguel County-Harding County-
714 PM MDT Fri Aug 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN MIGUEL...
NORTHWESTERN HARDING AND SOUTHEASTERN MORA COUNTIES UNTIL 745 PM
MDT...

At 713 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Roy, or 18 miles west of Mosquero, moving
northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Roy, Mills, Chicosa Lake State Park and Solano.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3572 10427 3575 10438 3578 10438 3578 10447
      3579 10450 3613 10423 3595 10382
TIME...MOT...LOC 0113Z 233DEG 12KT 3586 10428

Shoemake
Special weather statement, Aug 9, 7:33 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
733 PM MDT Fri Aug 9 2019

NMZ518-521-100200-
Sandia/Manzano Mountains-Santa Fe Metro Area-
733 PM MDT Fri Aug 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANDOVAL AND WEST
CENTRAL SANTA FE COUNTIES UNTIL 800 PM MDT...

At 733 PM MDT, Doppler radar was tracking a strong thunderstorm over
Los Cerrillos, or 19 miles southwest of Santa Fe, moving north at 15
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Santo Domingo Pueblo, Cerrillos Hills State Park, Madrid, La
Cienega, Los Cerrillos, La Bajada, Domingo, Galisteo and Pena Blanca.

This includes Interstate 25 between Mile Markers 259 and 279.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3526 10619 3554 10637 3568 10603 3535 10594
TIME...MOT...LOC 0133Z 160DEG 13KT 3543 10611

Shoemake
Special weather statement, Aug 9, 7:42 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
742 PM MDT Fri Aug 9 2019

NMZ528-531-100215-
Far Northeast Highlands-Harding County-
742 PM MDT Fri Aug 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARDING AND EAST
CENTRAL MORA COUNTIES UNTIL 815 PM MDT...

At 742 PM MDT, Doppler radar was tracking a strong thunderstorm near
Roy, or 19 miles northwest of Mosquero, moving northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Roy and Chicosa Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3578 10424 3578 10434 3586 10444 3620 10413
      3595 10382
TIME...MOT...LOC 0142Z 223DEG 9KT 3590 10426

Shoemake

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:01 PM MDTSpecial Weather StatementABQChaves29 min
Aug 9, 6:13 PM MDTSpecial Weather StatementABQCurry32 min
Aug 9, 6:42 PM MDTSpecial Weather StatementABQQuay33 min
Aug 9, 6:44 PM MDTSpecial Weather StatementABQHarding31 min
Aug 9, 7:14 PM MDTSpecial Weather StatementABQHarding31 min
Aug 9, 7:33 PM MDTSpecial Weather StatementABQSanta Fe27 min
Aug 9, 7:42 PM MDTSpecial Weather StatementABQHarding33 min
Aug 9, 7:53 PM MDTAreal Flood AdvisoryABQSandoval, Santa Fe112 min
Aug 9, 8:00 PM MDTFlash Flood WarningABQHarding, Mora, San Miguel3 hr
Aug 9, 8:28 PM MDTAreal Flood AdvisoryABQHarding, Union2 hr
Aug 10, 2:46 PM MDTSpecial Weather StatementABQLincoln29 min
Aug 10, 3:41 PM MDTSpecial Weather StatementABQLincoln34 min
Aug 10, 4:32 PM MDTSpecial Weather StatementABQDe Baca28 min
Aug 10, 4:35 PM MDTSpecial Weather StatementABQLincoln25 min
Aug 10, 5:13 PM MDTSpecial Weather StatementABQCurry32 min
Aug 10, 5:20 PM MDTAreal Flood AdvisoryABQLincoln3 hr
Aug 10, 5:35 PM MDTSpecial Weather StatementABQCurry25 min

Nearby

Flash Flood Warnings in New Mexico, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.